How long does Co-codamol stay in your system?
31st October 2019
Co-codamol is a medication composed of paracetamol and codeine, which are two different kinds of painkillers. Paracetamol, also known as acetaminophen is an analgesic and antipyretic. It is a pain reliever and is also used to reduce fever. Codeine is a narcotic drug derived from morphine and used as a pain reliever. Co-Codamol contains 500 mg paracetamol and 8 to 60 mg of codeine per tablet and is available only with a prescription.
Medicines and drugs are retained in the body in terms of half-life. This is the length of time that half of the drug gets flushed out of the system. Paracetamol has a half-life between 1.25 to 3 hours. Paracetamol does not metabolize easily. If you have a liver problem, the half-life can be much longer. However, normally it should be out of the system within 20 hours, but longer for those with a liver condition.
Codeine has a half-life of 2.5 to 3 hours, and it still works in the body after 4 to 6 hours after being taken. A urine test can detect it up to three days after being taken. It is also stronger acting and more efficacious than paracetamol. Because of this characteristic of codeine, co-codamol stays in the system for up to three days.
Co-codamol comes in several strengths, the strongest is 30/500 (30 mg codeine and 500 mg paracetamol), It is prescribed for instances of moderate to severe pain in adults (18 years and above); and for the relief of acute moderate pain in adolescents between 12 and 18 years old, for up to 3 days, especially when over the counter painkillers have no effect.
Paracetamol is indicated for the relief of moderate pain. On the other hand, codeine is a kind of opioid. It acts like endorphin, which is a natural painkiller. It blocks pain signals from the nerves going to the brain. This numbs the pain even though the cause of the pain still exists.
Co-codamol is sold as tablets and capsules which can be taken even on an empty stomach. It is also sold as a soluble tablet which can be dissolved in water. The most common formulations are 8mg codeine and 500mg paracetamol (written as 8/500), 15/500 and 30/500. Dosages below 15/500 (like 12.5/500) are sold over the counter. The stronger dosages are available only with a prescription from a doctor.
Dosage for adults (those 18 years old and older) is 2 co-codamol tablets up to 4 times a day. Maximum daily dose is 8 co-codamol tablets per day. Teenagers between the ages of 16 and 18 years old can be prescribed 2 co-codamol tablets up to 4 times a day, with a maximum daily dose of 8 tablets in 24 hours. There should be at least 4 hours between doses.
The gap between doses allows the body to rest. It gives the liver time to metabolize paracetamol, which can cause liver damage. It is important that the patient does not exceed 4,000 mg of paracetamol in a 24-hour period.
Risks and side effects
There is a cumulative effect when taking co-codamol. Paracetamol is a common ingredient in other medications. When taking co-codamol with other products, check the ingredients and add up the total amount of paracetamol for the daily dose. This should not exceed 4,000 mg of paracetamol for a 24-hour period. It may not be safe to take co-codamol with other medicines which contain paracetamol, but it is safe with ibuprofen and aspirin.
Codeine metabolizes and releases morphine. However, about 13% of the population is not able to metabolize codeine, which results in co-codamol not having any effect on them. Codeine is not as addictive as other opioids, but it is still habit-forming. Long-term use of co-codamol can lead to a patient building tolerance to the drug and subsequent dependence.
Taking too much co-codamol can lead to sleepiness, feeling sick and dizziness. The patient may also have some difficulty in breathing. Serious cases can also lead to unconsciousness which would require emergency hospital treatment.
Common side effects include constipation, vomiting, sleepiness and headache. Some people can develop skin rashes, difficulty in peeing, changes in eyesight and dizziness. Please see a doctor right away when experiencing these conditions.
In extremely rare cases, co-codamol can cause anaphylaxis or a serious allergic reaction. Symptoms include wheezing, tightness in the chest and throat, tightness in the chest or throat, difficulty in breathing, swelling of the mouth, face, lips, tongue, and throat, and a red, itchy skin rash which may be swollen, blistered or have peeling skin. The above warning signs require immediate medical attention.